Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 206, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 22, 2003, 5:27 AM CDT for Rush County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2003, 5:27 AM CDT (10:27 UTC)
- Expired
- Sep 22, 2003, 6:00 AM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Rush County, KS
The radar
The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2496 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 221027 SVRDDC KSC165-221100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 527 AM CDT MON SEP 22 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN RUSH COUNTY IN CENTRAL KANSAS * UNTIL 600 AM CDT * AT 527 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF LORETTA...OR ABOUT OVER PFEIFER...MOVING SOUTHEAST AT 45 MPH. * SOME LOCATIONS AFFECTED BISON AT 535 AM CDT OTIS AT 540 AM CDT SHAFFER AT 545 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3869 9904 3868 9934 3847 9924 3837 9904 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:07 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 22, 3:07 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 307 AM CDT MON SEP 22 2003 DAYS 1-2... RADAR HAD A THUNDERSTORMS JUST CROSS THE NORTHEAST CORNER OF ELLIS COUNTY BETWEEN 0530-06Z. AT 06Z, LOOKED LIKE FRONT WAS INTO EASTERN COLORADO ACCORDING TO RADAR/SFC ANALYSIS...STRETCHING TO ABOUT HAYS AND SALINA. PRESSURE RISES APPEARED BEST OVER NORTH CENTRAL KANSAS. FRONT SHOULD BE THROUGH ALL OF CWA BY LATE MORNING WITH NORTH NORTHEAST WINDS 15-20 MPH. AIRMASS LOOKS OF MAINLY PACIFIC ORIGIN SO SHOULD NOT SEE A DRAMATIC COOL DOWN TODAY. GOING GRIDS SHOW FROM 73-76 ACROSS MOST OF THE AREA AND LOOKING AT MODEL 850MB TEMP TRENDS, THIS STILL SEEMS REASONABLE SO ONLY MADE A FEW COSMETIC CHANGES. CURRENT FORECAST HAS SOME SMALL POPS MAINLY FOR THE EAST EARLY THIS MORNING AS THE FRONT DROPS DOWN. WILL WAIT TILL CLOSER TO 4 AM TO DECIDED WHETHER TO KEEP THEM AS IT APPEARS PRECIP MAY STAY EAST. SFC HIGH SHOULD MOVE QUICKLY EAST TONIGHT WITH RETURN TO SOUTH WINDS OVERNIGHT WITH DEVELOPING LEE TROF. JUDGING BY 850MB TEMPS BY LATE TUESDAY AFTERNOON, THINK WE WILL SEE MOSTLY UPPER 80S WITH A90 POSSIBLE OVER CENTRAL AND WESTERN CWA. MODELS HAVE NOT BEEN ALL THE CONSISTENT WITH THE TIMING AND STRENGTH OF NEXT FRONT BUT AT THIS TIME IT LOOKS LIKE IT WILL REACH THE NORTHERN FRINGES OF THE CWA BY 12Z WEDNESDAY. WILL GO WITH MID 50S OR SO FOR HYS AND U50S/A60 FOR REST. DAYS 3-7... THE NEW GFS MODEL IS CONTINUING WITH A FAIRLY AMPLIFIED PATTERN ACROSS THE CONUS DURING THE EXTENDED PERIOD. DPROG/DTS ARE NOT AS HORRIBLE AS THEY WERE LAST NIGHT, BUT THE MOST RECENT ENSEMBLES CONTINUE TO SHOW A LOT OF SPREAD, SO CONFIDENCE IS STILL PRETTY LOW. THE MEDIUM RANGE MODELS ARE IN SOMEWHAT DECENT AGREEMENT DURING THE FIRST PART OF THE PERIOD, BRINGING A COLD FRONT DOWN INTO THE PLAINS DURING THE DAY ON WEDNESDAY. TRIMMED TEMPS A BIT IN THE EAST ON THURSDAY, AS WITH THE HIGH PRESSURE STILL OVERHEAD IN THE MORNING, WARMING WONT REALLY KICK IN UNTIL AFTERNOON, AND THEN MAINLY IN THE WEST. DIFFERENCES AMONG THE MODELS START SHOWING UP ON FRIDAY, WHEN THE GFS AND CANADIAN START TO BRING A PRETTY VIGOROUS SHORTWAVE INTO THE PLAINS. THE WAVE DIGS THE TROUGH DOWN DEEPLY INTO THE PLAINS OVER THE WEEKEND, WHICH WOULD BRING FAIRLY COLD AIR WITH 850MB TEMPS IN THE SINGLE DIGITS ACROSS KS ON SATURDAY. THE ECMWF, ON THE OTHER HAND, IS NOT NEARLY AS DEEP OR AS FAR WEST WITH THE TROUGH. AS STATED ABOVE UNCERTAINTY IS PRETTY HIGH, BUT AM LEANING A BIT TOWARDS THE MORE AMPLIFIED SOLUTION. WILL CONTINUE WITH BELOW AVERAGE TEMPS FOR THE WEEKEND THAT THE GOING GRIDS HAVE. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 74 51 90 57 / 00 00 00 00 GCK 72 50 91 56 / 00 00 00 00 EHA 75 54 88 56 / 00 00 00 00 LBL 75 54 89 56 / 00 00 00 00 HYS 73 47 88 54 / 00 00 00 00 P28 77 54 86 60 / 20 00 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 15/26
Hazardous weather outlook, Sep 22, 5:00 AM CDT, 27 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT MON SEP 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... 15
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 3:44 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 31 min |
| Sep 22, 3:58 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 32 min |
| Sep 22, 4:31 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 29 min |
| Sep 22, 5:09 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.